General Articles

Acetaminophen, diphenhydramine, and phenylephrine

MEDICATION SAFETY ISSUES
Duplicate therapy issues: This product contains acetaminophen, which may be a component of combination products. Do not exceed the maximum recommended daily dose of acetaminophen.

SPECIAL ALERTS
Health Canada: Labeling Changes for OTC Cough and Cold Preparations – December, 2008

Health Canada has issued an advisory to Canadian consumers regarding upcoming labeling changes for the use of over-the-counter (OTC) cough and cold medicines in children. Specific labeling changes as well as other important information may be found at http://www.hc-sc.gc.ca/ahc-asc/media/advisories-avis/_2008/2008_184-eng.php.

Manufacturers Voluntarily Change Pediatric OTC Product Labeling – October 7, 2008

Leading manufacturers of over-the-counter (OTC) pediatric cough and cold products, in consultation with the Food and Drug Administration (FDA), have announced that they are voluntarily transitioning product labeling as it relates to children <4 years of age. The decision to change the labeling followed a meeting on October 2, 2008, conducted by the FDA to gather additional information related to the use of these products in children. The safety of the ingredients in these products was not in question. It was found that dosing errors and accidental ingestions were the leading cause of rare adverse events in children. The new product labeling will state "Do not use in children under four years of age." In addition, products with certain antihistamines will warn parents not to use these products to sedate or make a child sleepy. Labeling of adult products will not change. New product labels will be introduced during the 2008-2009 cough and cold season and some products will have the updated labeling by mid-October. Products with the old labeling will not be removed from the market. Prescription products are not affected. It is important to note that these medications have not been shown to be unsafe when used correctly. Pharmacists may continue to see health care practitioners recommending these agents for use in pediatric patients, and should help to ensure that they are being used safely and at appropriate dosages. Parents should be advised that OTC cough and cold products are safe and effective when used as directed, but that they should not be used in children <4 years of age unless instructed to do so by their healthcare provider. Counseling tips from the Consumer Healthcare Products Association (CHPA) also include: Always follow dosing instructions exactly and use measuring devices provided with the medicine. Never give 2 medicines at the same time that contain the same active ingredient. Do not give a medicine intended for use in adults to a child. Additional tips and information related to the labeling changes can be found on the following educational website of the CHPA: http://www.otcsafety.org. The FDA had previously issued a Public Health Advisory reminding patients and caregivers that OTC cough and cold medications should not be used to treat infants and children <2 years of age. This is in response to the Centers for Disease Control and Prevention (CDC) report which noted that during 2004 and 2005, ~1519 children <2 years of age were seen in emergency departments for adverse effects, including overdose, associated with products containing nasal decongestants (eg, pseudoephedrine), antihistamines (eg, carbinoxamine), and cough suppressants (eg, dextromethorphan). In October of 2007, several manufacturers voluntarily removed these products in order to help reduce dosing errors and overdose in this age group.

SEE MORE:  Acarbose:
For additional information, refer to the following websites: http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm094913.htm http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/2008/ucm116839.htm http://www.cdc.gov/mmwr/preview/mmwrhtml/mm5601a1.htm, Centers for Disease Control, “Infant Deaths Associated with Cough and Cold Medications – Two States, 2005,”MMWR Morb Mortal Wkly Rep, 2007, 56(01):1-4. U.S. BRAND NAMES — Benadryl® Allergy and Cold [OTC]; Benadryl® Allergy and Sinus Headache [OTC]; Benadry® Maximum Strength Severe Allergy and Sinus Headache [OTC]; Cold Control PE [OTC]; Sudafed PE® Nighttime Cold [OTC]; Sudafed PE® Severe Cold [OTC]; Theraflu® Nighttime Severe Cold & Cough [OTC]; Theraflu® Sugar-Free Nighttime Severe Cold & Cough [OTC]; Theraflu® Warming Relief Flu & Sore Throat [OTC]; Theraflu® Warming Relief Nighttime Severe Cold & Cough [OTC]; Tylenol® Allergy Multi-Symptom Nighttime [OTC]; Tylenol® Children’s Plus Cold and Allergy [OTC] PHARMACOLOGIC CATEGORY
Analgesic, Miscellaneous
Decongestant
Histamine H1 Antagonist

DOSING: ADULTS — Hay fever/cold symptoms: Oral: General dosing guidelines; refer to specific product labeling (Benadryl® Allergy and Cold, Benadryl® Allergy and Sinus Headache, Sudafed PE® Nighttime Cold, Sudafed PE® Severe Cold, Tylenol® Allergy Multi-Symptom Nighttime): Two caplets every 4 hours as needed; maximum: 12 caplets/24 hours

DOSING: PEDIATRIC — Hay fever/cold symptoms: Oral: General dosing guidelines; refer to specific product labeling:

Children 6-11 years (Benadryl® Allergy and Cold, Benadryl® Allergy and Sinus Headache, Sudafed PE® Severe Cold): One caplet every 4 hours as needed; maximum: 5 caplets/24 hours

Children 6-11 years; 48-95 lbs (Tylenol® Children’s Plus Cold and Allergy): 10 mL every 4 hours as needed; maximum: 5 doses/24 hours

Children ≥ 12 years: Refer to adult dosing.

DOSING: ELDERLY — Refer to adult dosing.

DOSAGE FORMS — Excipient information presented when available (limited, particularly for generics); consult specific product labeling.

Caplet:
Benadryl® Allergy and Cold, Benadryl® Allergy and Sinus Headache, Sudafed PE® Severe Cold: Acetaminophen 325 mg, diphenhydramine hydrochloride 12.5 mg, and phenylephrine hydrochloride 5 mg
Benadry® Maximum Strength Severe Allergy and Sinus Headache: Acetaminophen 325 mg, diphenhydramine hydrochloride 25 mg, and phenylephrine hydrochloride 5 mg
Cold Control PE: Acetaminophen 650 mg, diphenhydramine hydrochloride 25 mg, and phenylephrine hydrochloride 10 mg
Sudafed PE® Nighttime Cold: Acetaminophen 325 mg, diphenhydramine hydrochloride 25 mg, and phenylephrine hydrochloride 5 mg
Tylenol® Allergy Multi-Symptom Nighttime: Acetaminophen 325 mg, diphenhydramine hydrochloride 25 mg, and phenylephrine hydrochloride 5 mg [Cool Burst™ flavor]

Liquid:
Tylenol® Children’s Plus Cold and Allergy: Acetaminophen 160 mg, diphenhydramine hydrochloride 12.5 mg, and phenylephrine hydrochloride 2.5 mg per 5 mL (120 mL) [contains sodium benzoate; bubble gum flavor]

Powder for solution, oral:
Theraflu® Nighttime Severe Cold & Cough: Acetaminophen 650 mg, diphenhydramine hydrochloride 25 mg, and phenylephrine hydrochloride 10 mg per packet (6s) [contains phenylalanine 13 mg, potassium 10 mg, and sodium 23 mg per packet; honey lemon flavor] Theraflu® Sugar-Free Nighttime Severe Cold & Cough: Acetaminophen 650 mg, diphenhydramine hydrochloride 25 mg, and phenylephrine hydrochloride 10 mg per packet (6s) [sugar free; contains phenylalanine 13 mg, potassium 10 mg, and sodium 23 mg per packet; honey lemon flavor]

Syrup, oral:
Theraflu® Warming Relief Flu & Sore Throat: Acetaminophen 325 mg, diphenhydramine hydrochloride 12.5 mg, and phenylephrine hydrochloride 5 mg per 15 mL (245.5 mL) [contains ethanol, potassium 5 mg/15 mL, propylene glycol, sodium 5 mg/15 mL, sodium benzoate; cherry flavor] Theraflu® Warming Relief Nighttime Severe Cold & Cough: Acetaminophen 325 mg, diphenhydramine hydrochloride 12.5 mg, and phenylephrine hydrochloride 5 mg per 15 mL (245.5 mL) [contains ethanol 10%, potassium 5 mg/15 mL, propylene glycol, sodium 5 mg/15 mL,
sodium benzoate; cherry flavor]

SEE MORE:  5 ways you can use your hairstyle to become irresistible

DOSAGE FORMS: CONCISE
Caplet:
Benadryl® Allergy and Cold [OTC], Benadryl® Allergy and Sinus Headache [OTC], Sudafed PE® Severe Cold [OTC]: Acetaminophen 325 mg, diphenhydramine 12.5 mg, and phenylephrine 5 mg
Benadry® Maximum Strength Severe Allergy and Sinus Headache, Sudafed PE® Nighttime Cold [OTC], Tylenol® Allergy Multi-Symptom Nighttime [OTC]: Acetaminophen 325 mg, diphenhydramine 25 mg, and phenylephrine 5 mg
Cold Control PE: Acetaminophen 650 mg, diphenhydramine 25 mg, and phenylephrine 10 mg

Liquid:
Tylenol® Children’s Plus Cold and Allergy [OTC]: Acetaminophen 160 mg, diphenhydramine 12.5 mg, and phenylephrine 2.5 mg per 5 mL

Powder for solution, oral:
Theraflu® Nighttime Severe Cold & Cough [OTC], Theraflu® Sugar-Free Nighttime Severe Cold & Cough [OTC]: Acetaminophen 650 mg, diphenhydramine 25 mg, and phenylephrine 10 mg per packet (6s)

Syrup, oral:
Theraflu® Warming Relief Flu & Sore Throat [OTC], Theraflu® Warming Relief Nighttime Severe Cold & Cough [OTC]: Acetaminophen 325 mg, diphenhydramine 12.5 mg, and phenylephrine 5 mg per 15 mL (245.5 mL)

GENERIC EQUIVALENT AVAILABLE — No

ADMINISTRATION — Administer without regard to meals.

Liquid: Shake well before use. Only use enclosed dosing cup; do not use other devices.

Tylenol® Allergy Multi-Symptom Nighttime: Swallow whole; do not crush, chew, or dissolve.

USE — Temporary relief of symptoms of hay fever and the common cold, including sinus/nasal congestion and pain/pressure, headache, sneezing, runny nose, itchy/watery eyes, sore throat, cough, and minor aches and pains

ADVERSE REACTIONS SIGNIFICANT — See individual agents.

CONTRAINDICATIONS — Use with or within 14 days of MAO inhibitor therapy; concurrent use with other products containing acetaminophen, diphenhydramine (including topical) or phenylephrine

WARNINGS / PRECAUTIONS
Concerns related to adverse effects: CNS depression: May cause CNS depression, which may impair physical or mental abilities; patients must be cautioned about performing tasks which require mental alertness (eg, operating machinery or driving).

Disease-related concerns: Ethanol use: Use with caution in patients with alcoholic liver disease; consuming ≥ 3 alcoholic drinks/day may increase the risk of liver damage. Hepatic impairment: Use caution in patients with hepatic impairment; acetaminophen may cause severe hepatic toxicity with acute overdose.

Concurrent drug therapy issues: Sedatives: Effects may be potentiated when used with other sedative drugs or ethanol.

Special populations: Pediatrics: Use with caution in children; may cause excitability. Do not exceed pediatric dosing recommendations. If no recommendations exist on OTC labeling for patient’s age, the product should not be administered without the guidance of a physician.

Other warnings/precautions: Dosage limit: Limit acetaminophen dose to <4>7 days in adults (or >5 days in children) during use, consult a physician. If redness, swelling, or rash occurs or if fever worsens or persists >3 days during therapy, consult healthcare provider. If sore throat is severe, accompanied by fever, nausea/vomiting, headache, swelling or rash, or last >2 days, discontinue use and consult healthcare provider.

DRUG INTERACTIONS
Acetylcholinesterase Inhibitors (Central): Anticholinergics may diminish the therapeutic effect of Acetylcholinesterase Inhibitors (Central). Acetylcholinesterase Inhibitors (Central) may diminish the therapeutic effect of Anticholinergics. If the anticholinergic action is a side effect of the agent, the result may be beneficial. Risk C: Monitor therapy

Alcohol (Ethyl): CNS Depressants may enhance the CNS depressant effect of Alcohol (Ethyl). Risk C: Monitor therapy

Amphetamines: May diminish the sedative effect of Antihistamines. Risk C: Monitor therapy

Anticholinergics: May enhance the adverse/toxic effect of other Anticholinergics. Exceptions: Paliperidone. Risk C: Monitor therapy

SEE MORE:  RESQUE Standpharm

Anticonvulsants (Hydantoin): May increase the metabolism of Acetaminophen. This may 1) diminish the effect of acetaminophen; and 2) increase the risk of liver damage. Risk C: Monitor therapy

Atomoxetine: May enhance the hypertensive effect of Sympathomimetics. Atomoxetine may enhance the tachycardic effect of Sympathomimetics. Risk C: Monitor therapy

Barbiturates: May increase the metabolism of Acetaminophen. This may 1) diminish the effect of acetaminophen; and 2) increase the risk of liver damage. Risk C: Monitor therapy

Betahistine: Antihistamines may diminish the therapeutic effect of Betahistine. Risk C: Monitor therapy

Cannabinoids: May enhance the tachycardic effect of Sympathomimetics. Risk C: Monitor therapy

CarBAMazepine: May increase the metabolism of Acetaminophen. This may 1) diminish the effect of acetaminophen; and 2) increase the risk of liver damage. Risk C: Monitor therapy

Cholestyramine Resin: May decrease the absorption of Acetaminophen. Effect is minimal if cholestyramine is administered 1 hour after acetaminophen. Risk D: Consider therapy modification

CNS Depressants: May enhance the adverse/toxic effect of other CNS Depressants. Risk C: Monitor therapy

Codeine: CYP2D6 Inhibitors (Moderate) may diminish the therapeutic effect of Codeine. These CYP2D6 inhibitors may prevent the metabolic conversion of codeine to its active metabolite morphine. Risk C: Monitor therapy

CYP2D6 Substrates: CYP2D6 Inhibitors (Moderate) may decrease the metabolism of CYP2D6 Substrates. Exceptions: Tamoxifen. Risk C: Monitor therapy

Fesoterodine: CYP2D6 Inhibitors may increase serum concentrations of the active metabolite(s) of Fesoterodine. Risk C: Monitor therapy

Imatinib: May increase the serum concentration of Acetaminophen. Risk D: Consider therapy modification

Iobenguane I 123: Sympathomimetics may diminish the therapeutic effect of Iobenguane I 123. Risk X: Avoid combination

Isoniazid: May enhance the adverse/toxic effect of Acetaminophen. Risk C: Monitor therapy

MAO Inhibitors: May enhance the hypertensive effect of Alpha1-Agonists. Risk X: Avoid combination

Nebivolol: CYP2D6 Inhibitors (Moderate) may increase the serum concentration of Nebivolol. Risk C: Monitor therapy

Peginterferon Alfa-2b: May decrease the serum concentration of CYP2D6 Substrates. Risk C: Monitor therapy

Pramlintide: May enhance the anticholinergic effect of Anticholinergics. These effects are specific to the GI tract. Risk D: Consider therapy modification

Sympathomimetics: May enhance the adverse/toxic effect of other Sympathomimetics. Risk C: Monitor therapy

Tamoxifen: CYP2D6 Inhibitors (Moderate) may decrease the metabolism of Tamoxifen. Specifically, CYP2D6 inhibitors may decrease the formation of highly potent active metabolites. Risk D: Consider therapy modification

TraMADol: CYP2D6 Inhibitors (Moderate) may diminish the therapeutic effect of TraMADol. These CYP2D6 inhibitors may prevent the metabolic conversion of tramadol to its active metabolite that accounts for much of its opioid-like effects. Risk C: Monitor therapy

Tricyclic Antidepressants: May enhance the vasopressor effect of Alpha1-Agonists. Risk D: Consider therapy modification

Vitamin K Antagonists (eg, warfarin): Acetaminophen may enhance the anticoagulant effect of Vitamin K Antagonists. Most likely with daily acetaminophen doses >1.3 g for >1 week. Risk C: Monitor therapy

ETHANOL / NUTRITION / HERB INTERACTIONS — See individual agents.

DIETARY CONSIDERATIONS — Theraflu® Nighttime Severe Cold & Cough, Theraflu® Sugar-Free Nighttime Severe Cold & Cough: Powder for oral solution contains: Phenylalanine 13 mg per packet and sodium 2

3 mg per packet

MECHANISM OF ACTION
Acetaminophen inhibits the synthesis of prostaglandins in the central nervous system and peripherally blocks pain impulse generation.

Diphenhydramine is an H1-receptor antagonist.

Phenylephrine causes vasoconstriction of the arterioles of the nasal mucosa.

PHARMACODYNAMICS / KINETICS — See individual agents.